Pharmacology (Anti-inflammatory and Analgesics 2)

Pharmacology (Anti-inflammatory and Analgesics 2)

Drug-induced hepatotoxicity is nothing new in the medical world. As such, an understanding of this condition is of the essence for the proper management of persons suffering from the same. In essence, this paper aims at analyzing a case study of a 56-year-old man, Jonathan who is a victim of this unwanted healthcare event. Central to this discussion is the identification of the primary diagnosis, its mechanism and antidote’s mechanism of action as well as determination of the need for change in Jonathan’s initial treatment plan. With an analysis of this kind, a new understanding of the drug-induced hepatotoxicity is inevitable.

Medical Diagnosis

Precisely, going by Jonathan’s clinical presentation during the second visit, he is a perfect candidate for acetaminophen-induced hepatotoxicity. That is for sure due to his laboratory values for the liver biomarkers (AST 430 U/L, ALT 535 U/L, Bilirubin 41 mg/dl and BG 60 mg/dl) are suggestive of the hepatic disease. Besides, his serum acetaminophen level of 58µg/mL is indicative of acetaminophen intoxication. Moreover, the clinical manifestation of abdominal tenderness points to liver involvement, which further indicates a liver disease with a possible causation of acetaminophen poisoning.

Mechanism of Acetaminophen-induced Hepatotoxicity

Central to the development of acetaminophen-induced hepatotoxicity is a complex pathophysiological mechanism that is worth noting. Primarily, the occurrence of toxicity is dependent on an overdose of the acetaminophen (10-15g or higher). That is the case because about 5% of the ingested acetaminophen is subject to phase 1 biotransformation reaction, which yields N-acetyl-para-benzoquinone (NABQ). Characteristic to NABQ is its reactive electrophile nature, whose neutralization in the body is by the intracellular glutathione (Mozayani, &Raymon, 2012). In the absence of intracellular glutathione, an individual will experience toxicity because of the increased NABQ level. In acetaminophen overdose, there is depletion of intracellular glutathione, which causes the NABQ to bind with nucleophilic groups of the cellular proteins. Consequently, peroxidation of lipid ensues leading to hepatotoxicity and in severe cases death (Kaplowitz, & DeLeve, 2013).

Mechanism of Action of Antidote

Prevention of acetaminophen-induced hepatotoxicity entails administration of an antidote within hours of an overdose. The antidotes are effective in reversing the effects of the acetaminophen. Hodgson, (2013) is of the opinion that the commonly used antidotes are N-acetyl cysteine and cysteamine. Their mechanism of action is to enhance glutathione synthesis and may bind to the reactive metabolite (NABQ).

Change to the Initial Treatment Plan

Given that Jonathan is currently on other medications for his initial diagnosis, there is a need for a look at the treatment plan for the identification of required changes. In consideration of the current treatment plan, which entails medications such as aspirin, prednisone, and methotrexate, the nurse must substitute the latter (methotrexate) with another DMARD. The rationale of the substitution is the fact that methotrexate potentiates the chances of developing a more severe form of a pre-existing hepatotoxicity (Koda-Kimble, & Alldredge, 2013). As such, there is a need for cessation of the methotrexate and starting the patient on another DMARD such as infliximab (I.V dosage: 3-8mg/kg every 8weeks), which has no risk of worsening Jonathan’s acetaminophen-induced hepatotoxicity. The mechanism of action of infliximab is forming a complex with soluble TNF () and thereby preventing its interaction with cell surface receptors causing down-regulation of macrophages and T-lymphocytes (Koda-Kimble, & Alldredge, 2013).

Conclusion

In closure, this paper focused on analyzing a case study of a 56-year-old man, Jonathan, a victim of acetaminophen-induced hepatotoxicity. Indeed, the discussion has achieved this objective, and one nursing implication has emerged from the analysis. The implication for nursing practice that is apparent in this review is the need for educating the patients on the importance of avoiding an overdose of over-the-counter analgesics like in Jonathan’s case. In the absence of such consideration, adverse drug toxicities will remain a persistent healthcare problem to the unforeseeable future.

References

Hodgson, E. (2013). ATextbook of modern toxicology. Hoboken, N.J: Wiley.

Kaplowitz, N., & DeLeve, L. D. (2013). Drug-induced liver disease. Oxford: Academic.

Koda-Kimble, M. A., & Alldredge, B. K. (2013). Applied therapeutics: The clinical use of drugs. Philadelphia: Wolters Kluwer/Lippincott Williams & Wilkins.

Mozayani, A., & Raymon, L. P. (2012). Handbook of drug interactions: A clinical and forensic guide. New York: Humana Press.

(Visited 1 times, 1 visits today)